A 31-year-old African-American female with no past medical history who was found unresponsive by family was taken to the emergency department (ED). According to the family, the patient had been sick for one week with flu-like symptoms.
Shortly after arrival in the ED, the patient suffered an asystolic cardiac arrest. Following cardiac resuscitation by the ED staff, which included CPR and the administration of 2 mg of epinephrine and 1 mg of atropine, the patient was successfully resuscitated. The patient was converted into a narrow complex tachycardia with a rate of 120. Following intubation with a 7.5 endotracheal (ET) tube, the patient was placed on a mechanical ventilator.
Initial hospital treatment included peripheral IVs of crystalloids, regular insulin at 20 units/hour, and dopamine infusion at 5 mcg/kg/min. In addition to initial treatment, the patient received 1 gram of calcium chloride, potassium chloride 10 mEq/hr, and a total of 5 amps of sodium bicarbonate.
An air medical provider was dispatched for an inter-facility transport. Due to weather restrictions, the mission had to be completed by ground. Local EMS provided transportation of the flight crew and patient from the referring facility to a tertiary care center 40 miles away.
Upon air medical provider arrival, initial assessment revealed that the patient was unresponsive, with a Glasgow Coma Scale score (GCS) of 3. Her airway was secured and the ET tube was assessed and confirmed by auscultation with capnography.[Click herefor more on capnography.]with a weak carotid pulse and the physical assessment was unremarkable. A Foley catheter was in place and draining yellowish color urine with negative sediment and hematuria. The initial vital signs were: HR 68, BP 75/33, MAP 47, SaO2 96%, RR 14, lung sounds clear and equal bilaterally, pupils at 6 mm and sluggish.
Medical direction was consulted, and orders were given to titrate dopamine to maintain a MAP of 60, initiate cold saline protocol, and titrate ventilator settings to maintain an EtCO2 between 30 40. At this point, the patient had received 4500 cc of IV fluid in addition to the medications previously mentioned.
Dopamine was initially increased to 10 mcg/kg/min by the flight crew. Prior to transport, dopamine was increased to 15 mcg/kg/min. EtCO2 waveform was poor at this time, and the patient was placed on a transport ventilator with dopamine increased to 20 mcg/kg/min. Ice packs were placed behind patient's neck and in the axilla and groin for cooling with 1 L of cold saline wide open. The patient was loaded onto an EMS stretcher and into the ambulance. Vital signs at the time of transport were: HR 55; BP 91/43; MAP 59; SaO2 96%; EtCO2 21; RR 14. Repeated blood glucose was recorded at 592 via finger stick.
During transport to the tertiary care center, the patient had received 2 additional amps of sodium bicarbonate along with continuous fluid administration. Upon arrival at the tertiary care center, the patient's vital signs were as follows: HR 104; BP 73/48; mean arterial pressure (MAP) 56; EtCO2 18; RR 12; SaO2 not registering with poor waveform. During transport to the ICU, the patient went back into cardiac arrest and asystole displayed on the monitor. CPR was initiated and care was transferred to the ICU staff.
Diabetic ketoacidosis (DKA) is a metabolic disorder characterized by an absolute or relative depletion of insulin, which is needed to complete the aerobic process of converting glucose into energy. Because the body is unable to produce energy from its primary source, the body begins to break down lipids and protein. When lipids are metabolized, free fatty acids are produced. Free fatty acids are processed by the liver to produce ketones; this process is known as lypolysis. Protein can be metabolized by the liver to produce amino acids in order to generate energy in the cells. Both the amino acids and free fatty acids are circulated throughout the body to begin a cascade of events leading to metabolic acidosis.
Risk factors include but are not limited to:
The field treatment of DKA should include the following management: The first priority, as it is in all patients, is the assessment and management of the ABCs. Treatment for hypovolemia is fluid administration of crystalloids. Returning to the above case, this patient received 7 L of fluids (one of which was chilled saline) as part of the post-cardiac arrest protocol. Most patients suffering from diabetic ketoacidosis may be as much as 6 10 L negative.
Although airway management for patients always comes first, providers need to consider what an intervention's effects will be. For patients suffering from acidosis, allowing the patient to breathe at a rate above 24 breaths per minute is ideal. If the patient is ventilator-dependent, be sure to allow them to breathe above the ventilator. When selecting the most appropriate setting, assist control is ideal, but synchronized intermittent mandatory ventilation should also be considered.
Commonly, insulin is necessary in order to drive glucose into the cell and prevent further ketolysis. It's traditionally administered at 0.1 units/kg/hr, but there are some who suggest that lower doses of just 1 to 2 units/hr are sufficient. Although it may seem obvious that sodium bicarbonate may be given to patients in metabolic acidosis, there may be a risk of worsening cerebral acidosis. No evidence suggests improvement after sodium bicarbonate has been administered to patients with a pH above 7.1. However, with a pH below 7.0, most still favor sodium bicarbonate administration. This patient's pH was 6.81.
Because this patient was profoundly acidotic and in post-arrest, a sodium bicarbonate drip would have been appropriate. For most patients with DKA, hypotension responds to volume replacement. In those cases with continuous hypotension despite adequate volume replacement, pressor support may be necessary. Pressor support is best chosen by the underlying etiology. Sepsis is thought to best supported with the administration of norepinephrine (Levophed). For the above case, DKA was precipitated by sepsis.
Review of Management
This patient was extremely ill and quite complex from a medical management standpoint. DKA is usually precipitated by an infection, MI, trauma or non-insulin-dependent diabetes mellitus. In this case, it was presumably the result of the same ailment that caused the flu-like symptoms. Providers must monitor and manage these patients very closely. For patients in DKA, hyperventilation is important until the underlying acidosis is corrected.
Volume replacement became the priority for the patient because she was profoundly dehydrated. Insulin administration to prevent further ketolysis, along with the replacement of potassium, was considered early becuase treatment effects were not immediate. When giving potassium, providers must be certain that the patient is not anuric (absence of urine production). For this patient's severe acidosis, multiple doses of sodium bicarbonate were administered. A sodium bicarbonate drip would also have been appropriate in this case. If the patient is not severely acidotic, sodium bicarbonate should be avoided.
Once the patient's volume was replaced, an appropriate pressor for support was selected, keeping a few things in mind:
As in all patients with altered mental status, early measurement of glucose is vital to check for hyperosmolar nonketotic coma, hyperglycemia or DKA. In this case, upon arrival in the ICU, the patient reverted back into cardiac arrest with asystole on the monitor. The flight crew initiated CPR prior to transferring care and assisted in the resuscitation efforts alongside the ICU staff. This patient was placed on dialysis with invasive line placement. The hospital stay was complicated by MRSA pneumonia, bacteremia and acute renal failure. The patient was admitted for 17 days and was then discharged home, neurologically intact with resolution of pulmonary and renal complications.
Andrew L. Guzzo, BS, NREMT-P, CCEMT-P, is an instructor in the Emergency Medicine program at the University of Pittsburgh's School of Health and Rehabilitation Sciences. He is also the Coordinator of EMS Education at the Center for Emergency Medicine of Western Pa., Inc. and a flight paramedic for STAT MedEvac. He has been in EMS for 11 years and has been teaching for the past four years. He can be contacted at firstname.lastname@example.org.
Visit the Center for Emergency Medicine of Western Pennsylvania, Inc. at www.centerem.org.
Visit the University of Pittsburgh Emergency Medicine Program a twww.shrs.pitt.edu/EM